Fentanyl, benzos a lethal combo in street drugs

·2 min read

Opioids continue to take lives in the new year, with Northern Health and the First Nations Health Authority issuing an overdose warning last month that a lethal mix of benzodiazepines have been found in street drugs in the region.

Benzodiazepines, known as "benzos," impede brain activity and increase the chances of an overdose when mixed with opioids, which slow breathing and heart rate.

Executive Director Amanda Trotter for the Fort St John Women's Resource Society says fentanyl remains a potent killer, especially when mixed with benzos.

“Nothing more dramatic than what we’ve already seen; it’s still the major cause of overdoses, the combination,” said Trotter.

Overdoses spiked in northern BC. between 2019 and 2020, with calls in Fort St. John rising from 77 to 125.

Northern Health says illegal drugs have become increasingly toxic and highly unpredictable during the COVID-19 pandemic.

It says people who have overdosed using drugs contaminated with benzos may be difficult to rouse, may remain unconscious, and be slow to respond to naloxone. Giving naloxone is recommended in case an opioid is also present.

Trotter urged users to not use alone and for people to carry naloxone kits.

“People get complacent very quickly. Some people just don’t seem to be getting the message,” said Trotter.

Dawson Creek Detachment Commander Staff Sgt. Damon Werrell had no information on benzos contaminating street drugs, but said fentanyl continues to be an issue in the South Peace.

More than 20 search warrants were executed in the last nine months, with large amounts of the opioid being seized, he said.

“We have a seen a large increase of fentanyl in our area, much more so than the previous two years,” said Werrell.

Fort St John RCMP say they haven't encountered the spiked benzos. The detachment has yet to recieve lab results for toxic, pink coloured drugs seized last year.

"We have no information about benzo’s being mixed with fentanyl," said Staff Sgt. Scott Watson.

If you suspect someone is experiencing a benzos-related overdose:

Email reporter Tom Summer at tsummer@ahnfsj.ca.

Tom Summer, Local Journalism Initiative, Alaska Highway News